Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 29, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2024, 1:33 PM MDT for Union County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2024, 1:33 PM MDT (19:33 UTC)
- Expired
- May 15, 2024, 2:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:43 AM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 15, 11:43 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1143 AM MDT Wed May 15 2024 ...New AVIATION... .SYNOPSIS... Issued at 119 AM MDT Wed May 15 2024 Shower and thunderstorm chances increase this afternoon, mainly north of Interstate 40. Showers and thunderstorms continue into this evening and overnight thanks to a backdoor cold front sliding in from the northeast and east. Scattered to numerous showers and storms remain on track for much of the forecast area east of the Continental Divide. A few of the thunderstorms could become strong to severe over far northeast NM this afternoon and over east- central and southeast plains Thursday. Dry and much warmer weather is forecast Friday through next weekend. Sunday continues to look like the hottest day of the next week. && .SHORT TERM... (Today through Thursday) Issued at 119 AM MDT Wed May 15 2024 Convective initiation will begin around noon today along the east facing slopes of the high terrain of northern and western NM. Weak mid-level winds associated with an upper-low will favor slow storm motions over western NM so updrafts will go down as quickly as they come up. On the other hand, storms that drift off the east slopes of the Sangre de Cristo mtns will organize as they move down into the more moist and unstable environment in the northeast plains. Bulk shear of 30-40kts will be enough to organize storms as they approach the TX border. Initially, large hail will be the main threat, but wouldn't be surprised if colliding cold pools end up creating storm clusters and shifting the severe threat more to damaging wind during the late afternoon/evening hours. Lowering cloud bases will allow for more efficient rainfall rates in the late afternoon and evening as well so flash flooding can also not be ruled out in the northeast if clusters of storms do end up developing. After sunset, all eyes turn to the central mtn chain where easterly upslope flow along the outflow aided backdoor cold front will lead to the development of widespread showers and storms. The current thinking is that precipitation rates will be on the lower side, limiting flash flooding potential over the HPCC burn scar. That being said, a solid 3-6 hours of light to moderate rainfall rates could end up producing upwards of 0.5" of rainfall overnight. The backdoor front will push through the gaps of the central mtn chain, but gusty east winds in Albuquerque appear unlikely. However, more robust convection over the central highlands during the evening hours could boost winds higher than currently forecast. Model guidance is in quite good agreement that a broad swath of precipitation will develop in central NM along a convergence zone where the backdoor front meets an upper-low crossing over the state. This cluster of showers and storms will intensify as it drifts eastward into the eastern plains during the afternoon hours Thursday. Strong vertical speed shear associated with the upper-low could organize these storms into a QCLS with both a large hail and damaging wind threat that will be maximized in the southeast plains. && .LONG TERM... (Thursday night through Tuesday) Issued at 119 AM MDT Wed May 15 2024 Lingering showers and thunderstorms will be moving off to the east of NM Thursday evening. A rapid warm up continues on track for Friday with temperatures forecast to warm 10 to as much as 20 degrees above Thursday's high temperature readings. The warming trend continues through the weekend underneath high pressure aloft Saturday and increasing southwest flow aloft Sunday. Winds will likely increase somewhat into the breezy category Sunday beneath the increasing southwest flow aloft ahead of a southern stream closed low on approach into southern CA. GFS and ECMWF are now in better agreement with regard to Sunday night and Monday. Both models now have the northern stream (Asian Pacific or polar jet stream) kicking out the closed southern stream (subtropical jet) low over NM on Monday. Windy conditions result areawide for much of the day Monday into Monday evening. A slightly cooler airmass is forecast to move in behind the associated surface cold front Tuesday, mainly east. Global models remain in good agreement for Wednesday through the latter half of next week with dry southwest flow aloft over NM keeping the dryline east of the state. In other news, weather prediction models are now showing the first signs of the strong subsidence or sinking air that is the (doldrum) monsoon high developing over Mexico late this weekend or into early this week. Keep in mind that a rapidly cooling equatorial eastern Pacific Ocean (happening currently) is a good thing if you prefer more rain in NM during the monsoon. Why? A cooler eastern tropical Pacific results in fewer deep tropical thunderstorm clusters during summer. It's these thunderstorms that transfer large amounts of latent heat high up into the lower atmosphere creating large temperature differences between the tropics and poles as say compared to last summer during El Nino. Weaker temperature differences between the poles and tropics result in a weaker than average southern stream or subtropical jet stream. So what? Less deep convection this upcoming summer typically helps any low level moisture advection remain in place longer for daily rounds of afternoon thunderstorms. If the subtropical jet is relatively strong like last summer due to the warmer waters associated with El Nino, dry airmasses from the Mojave Desert and Great Basin are more frequent and more likely to scour out low level moisture from western and central NM especially. && .AVIATION... (18Z TAFS) Issued at 1005 AM MDT Wed May 15 2024 VFR conditions prevail and are forecast to persist with a few exceptions. Short-lived MVFR conditions are possible with scattered showers and isolated storms today, although probabilities are low with potential impacts possible at all TAF sites except KROW. Strong/erratic wind gusts associated with showers/storms are the more likely impact at terminals this afternoon. A backdoor front will move down the eastern plains overnight, resulting in a wind shift at KLVS, followed by KTCC and eventually KROW. Showers and storms are forecast to develop overnight and early Thursday morning as an upper level low approaches from the southwest and would likely be associated with MVFR impacts. MVFR conditions in low stratus likely behind the front early Thursday morning across eastern NM. && .FIRE WEATHER... Issued at 119 AM MDT Wed May 15 2024 Scattered showers and storms will favor western and northeastern NM this afternoon and evening. Storms in eastern NM will organize and potentially cluster together as they move off the central mtn chain into the eastern plains during the mid to late afternoon. Precipitation increases in coverage over central NM overnight and locally heavy rainfall could create flash flooding over recent burn scars along the central mtn chain. The severe storm threat on Thursday will focus over the southeast plains where 0.25"-1" of rain may fall. Dry weather returns Friday as the upper-low exits to the east. The drier airmass combined with rising heights and mostly clear skies will bring temps up to the highest values of the season thus far Friday and over the weekend. Increasing southwest winds will create excellent ventilation areawide during this time period, but critical fire weather conditions will also increase in coverage Sunday into the early part of next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 76 48 74 45 / 5 10 10 0 Dulce........................... 70 40 65 34 / 30 20 50 5 Cuba............................ 70 44 62 40 / 40 30 50 5 Gallup.......................... 72 44 70 37 / 30 30 20 0 El Morro........................ 70 43 63 40 / 40 50 50 5 Grants.......................... 72 43 67 37 / 30 40 40 5 Quemado......................... 71 43 66 42 / 30 30 40 10 Magdalena....................... 74 46 64 47 / 20 30 60 10 Datil........................... 71 43 64 44 / 20 30 60 10 Reserve......................... 77 42 70 36 / 20 20 40 5 Glenwood........................ 81 51 73 47 / 5 10 40 0 Chama........................... 63 39 58 34 / 50 30 70 10 Los Alamos...................... 68 47 60 45 / 50 50 70 10 Pecos........................... 71 45 57 42 / 30 70 90 10 Cerro/Questa.................... 63 42 56 42 / 60 60 70 10 Red River....................... 56 36 50 31 / 70 70 90 10 Angel Fire...................... 61 35 51 27 / 50 80 80 10 Taos............................ 68 41 60 35 / 40 50 70 10 Mora............................ 67 41 54 37 / 40 70 90 10 Espanola........................ 74 48 66 45 / 40 40 60 10 Santa Fe........................ 71 47 59 45 / 30 60 80 10 Santa Fe Airport................ 75 47 62 44 / 20 50 70 10 Albuquerque Foothills........... 78 52 65 52 / 20 50 60 10 Albuquerque Heights............. 80 52 66 51 / 10 40 50 5 Albuquerque Valley.............. 82 53 68 47 / 10 40 50 5 Albuquerque West Mesa........... 80 53 68 49 / 10 50 50 5 Belen........................... 83 51 71 47 / 10 40 50 10 Bernalillo...................... 80 52 68 49 / 10 50 50 5 Bosque Farms.................... 82 51 70 45 / 10 40 50 5 Corrales........................ 81 53 68 48 / 10 50 50 5 Los Lunas....................... 82 51 70 47 / 10 40 50 5 Placitas........................ 77 50 63 49 / 20 50 60 10 Rio Rancho...................... 80 53 68 50 / 10 50 50 5 Socorro......................... 84 53 72 50 / 10 20 50 10 Sandia Park/Cedar Crest......... 72 47 58 46 / 20 50 70 10 Tijeras......................... 75 47 60 43 / 20 50 70 10 Edgewood........................ 76 46 59 40 / 10 50 70 10 Moriarty/Estancia............... 78 45 60 37 / 10 50 70 10 Clines Corners.................. 73 44 55 40 / 10 40 70 10 Mountainair..................... 76 46 60 41 / 10 50 60 10 Gran Quivira.................... 77 46 63 42 / 5 30 60 10 Carrizozo....................... 82 51 68 49 / 0 10 60 10 Ruidoso......................... 75 46 63 44 / 5 5 80 10 Capulin......................... 66 44 55 39 / 80 60 60 10 Raton........................... 70 46 60 39 / 70 70 70 5 Springer........................ 73 47 60 39 / 60 70 70 10 Las Vegas....................... 72 44 57 39 / 30 60 80 10 Clayton......................... 76 50 64 45 / 50 50 50 10 Roy............................. 74 48 59 42 / 40 60 80 10 Conchas......................... 85 54 66 47 / 20 50 60 20 Santa Rosa...................... 83 51 63 45 / 10 30 60 10 Tucumcari....................... 85 53 68 47 / 20 40 60 30 Clovis.......................... 87 54 70 50 / 10 20 60 40 Portales........................ 90 54 72 47 / 10 20 60 30 Fort Sumner..................... 88 54 72 47 / 10 20 70 20 Roswell......................... 93 60 77 55 / 0 5 60 10 Picacho......................... 85 52 70 47 / 10 5 70 10 Elk............................. 83 49 69 45 / 0 5 60 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....33 AVIATION...11
In the hours before
Special weather statement, May 15, 12:48 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1248 PM MDT Wed May 15 2024
NMZ227-228-151915-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
1248 PM MDT Wed May 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
THROUGH 115 PM MDT...
At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Raton Crews Airport, or 8 miles southwest of
Raton. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Raton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3679 10462 3687 10462 3693 10441 3679 10442
TIME...MOT...LOC 1847Z 268DEG 4KT 3683 10457
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MASpecial weather statement, May 15, 1:28 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
128 PM MDT Wed May 15 2024
NMZ230-152000-
Union County-
128 PM MDT Wed May 15 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL UNION COUNTY THROUGH 200
PM MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grenville, or 16 miles southeast of Des Moines, moving east at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grenville and Mount Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3653 10376 3667 10372 3668 10335 3641 10339
TIME...MOT...LOC 1928Z 276DEG 16KT 3657 10365
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:25 AM MDT | River Flood Advisory | ABQ | Rio Arriba | 5 days |
| May 15, 12:48 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| May 15, 1:28 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| May 15, 2:24 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| May 15, 2:48 PM MDT | Special Weather Statement | ABQ | Union | 42 min |
| May 15, 2:51 PM MDT | Flood Watch | ABQ | Colfax, Lincoln, Mora, San Miguel | 27 hr |
| May 15, 3:17 PM MDT | Special Weather Statement | ABQ | Harding | 43 min |
| May 15, 3:19 PM MDT | Special Weather Statement | ABQ | Roosevelt | 41 min |
| May 15, 4:23 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.